Table of Contents
Affiliate link notice: We may receive compensation through BetterHelp or other vendors if you make a purchase using the links provided on this page. Learn more.
Last Updated on December 12, 2021 by Randy Withers, LCMHC
Painkillers are a fairly common household item. You may even keep some in your medicine cabinet for treating headaches and other minor ailments. For people who have chronic illness or recently experienced surgery, however, a stronger formulation of painkillers may be needed to effectively manage their discomfort.
One common prescription is tramadol, an opiate-based analgesic that is used to treat moderate pain. In this post, we’re going to discuss tramadol addiction and the warning signs to look for.
Tramadol should only be used under a doctor’s supervision because of its narcotic nature, but it is also because of this quality that the drug has been abused. In 2018, almost 70% of drug-involved deaths were linked to opioid usage.
As painkiller abuse continues to be a major drug problem throughout the United States and especially in populous states like Florida, it is important to be aware of the risks involved in taking tramadol. If you do find yourself succumbing to tramadol addiction, please know that treatment options are available all throughout the country.
What Is Tramadol?
Tramadol is a prescription-only oral medication used for pain management. It binds to the brain’s opioid receptors and dulls the body’s ability to recognize occurring pain. In terms of painkillers, tramadol is one of the weaker drugs, so it is mostly used to treat moderate pain from postoperative effects and chronic diseases.
The US Drug Enforcement Agency and US Food and Drug Administration also categorizes tramadol as a Schedule IV substance under the Controlled Substances Act. This means that it is not as likely to be abused as other higher classification drugs are.
However, tramadol can still have an addictive effect on patients who use it.
Like other opioids, taking tramadol gives the user a sense of calm and happiness. The drug relieves them of any pain and discomfort.
This relief is important for the well-being of patients with chronic pain, but using tramadol more than the prescribed dosage, beyond the prescribed time period, or without any prescription at all constitutes drug abuse.
Enhancing the effects of tramadol by taking it together with alcohol, sedatives, or other painkillers is also considered abuse. Tramadol abuse increases the likelihood of getting an adverse reaction, developing an addiction, and even overdosing.
What Are the Signs of Tramadol Abuse?
While tramadol is generally regarded as contributing to a feel-good mood, even the normal use of the drug has its own side effects.
These symptoms can include dizziness, weakness, confusion, headaches, excessive sweating, and vomiting.
When the drug is misused, the severity of these side effects may increase and have a longer lasting effect on the body. Tramadol abuse has physical symptoms that include:
- Miosis (constricted or pinpoint pupils)
- Bradycardia (slow heart rate)
- Excessive sleepiness
- Extremely low blood pressure
- Abnormal sweating
- Speech slurring
- Nausea and vomiting
Addiction also creates behavioral changes in the individual. They may become unable to concentrate and perform regular tasks. Some may even engage in risky behavior as a result of being high or as a means of procuring more drugs. They may become a danger to themselves and to others.
Observe if the person exhibits behaviors like:
- Severe mood swings
- Anxiety or paranoid behavior
- Aggression or violent behavior
- Social isolation
- Suicidal thoughts or behaviors
- Extreme changes in personality and appearance
How to Help If Someone Has a Tramadol Addiction
If you notice these physical or behavioral symptoms in a loved one and suspect that they may be abusing tramadol, it is important to seek help immediately. Many rehab centers offer free hotlines that give guidance and connect you to the right resources. In case of medical emergencies, call 911 immediately.
Weaning someone off a tramadol addiction is a task that’s best left to professionals. Opioid withdrawal can produce symptoms that require medical care, and a doctor will also need to consider how to manage any chronic illnesses while the patient undergoes detoxification.
If you are unsure how best to proceed, go to your local emergency room and have qualified medical professionals evaluate you. Just remember – it’s not your job to figure out the right treatment option. It’s their job.
Is It Safe to Use Tramadol?
If you are concerned about taking tramadol and the possibility of developing an addiction, talk to your doctor about using non-narcotic analgesics or other non-opioid alternatives.
It is also important to consider whether you have pre-existing conditions that can be aggravated by the drug’s side effects, or if you are pregnant or planning to become pregnant, as unborn children may be affected by tramadol use.
When used correctly, the benefits of taking tramadol can far outweigh its risks. Extended-release tramadol medication can provide long-term relief for patients who suffer from chronic pain and improve their quality of life.
The important thing is to take medication exactly as prescribed: without changing the dosage, extending its usage, or taking it with other substances not approved by a doctor.
Tramadol Addiction Resources
The following resources are available online. Please use them for educational purposes only, and not as substitute for treatment. Addiction is a serious medical condition. While education is important, specialized treatment is often the best option to ensure long-term success.
- How to Recognize and Treat Tramadol Addiction
- Tramadol Withdrawal Timeline, Symptoms and Tips
- Tramadol Addiction Treatment Centers and Rehab
- Narcotics Anonymous Virtual Meetings